Michigan, 2013

Winter Weather in Michigan, January 5 to 6, 2013

January 5 to 6, 2013 · NWS MQT · 1 event in 1 county or zone

A low pressure system moving across the Great Lakes dropped moderate snow in Bessemer from the evening of the 5th to the morning of the 6th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system moving across the Great Lakes dropped moderate snow in Bessemer from the evening of the 5th to the morning of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 5, 6:04 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 5, 6:04 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
704 PM EST SAT JAN 5 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 457 PM EST SAT JAN 5 2013

ANOTHER NICE DAY ACROSS MOST OF UPPER MICHIGAN AHEAD OF LOW PRESSURE
OVER THE NRN MS VLY. SOME LOWER CLOUDS HAVE STREAMED IN OFF OF LAKE
MICHIGAN ACROSS EASTERN UPPER MICHIGAN...BUT OTHERWISE IT HAS BEEN A
PLEASANT AND MILD WINTER DAY. THIS LOW PRESSURE WILL MOVE ACROSS
UPPER MICHIGAN TONIGHT...ALLOWING FOR A PERIOD OF SNOW OVERNIGHT
INTO SUN MORNING ACROSS THE AREA...AS WELL AS AN ABRUPT CHANGE OF
WIND SPEED/DIRECTION.

OTHER THAN SOME PATCHY FREEZING DRIZZLE AHEAD OF THE SYSTEM THIS
EVENING DUE TO THE DRY SLOT ALOFT MOVING OVERHEAD...THE MAIN FOCUS
WITH THE LOW WILL BE THE SNOW AND WIND BEHIND THE SYSTEM. WILL NEED
TO WATCH FOR A LIGHT GLAZE THIS EVENING...ESPECIALLY EAST WHERE THE
UPSLOPE FLOW OFF OF LAKE MICHIGAN WILL ALLOW THE LIFT NEEDED FOR
MORE WIDESPREAD FREEZING DRIZZLE. AS THE NRN STREAM ENERGY MOVES
EAST...THE LOW DEEPENS...ALLOWING FOR MOISTURE FROM THE SOUTHERN
STREAM SYSTEM OVER THE LOWER GREAT LAKES TO BE ENTRAINED INTO THE
COLD CONVEYOR BELT AND SPREAD WEST INTO THE DEFORMATION REGION OF
THE SYSTEM. THIS SHOULD ALLOW FOR AN AREA OF LIGHT SNOW TO DEVELOP
THIS EVENING TO THE THE W AND NW OF THE LOW TONIGHT. SINCE THE LOW
MOVES OVER OR JUST SOUTH OF UPPER MICHIGAN...THERE WILL BE A
FAVORABLE NORTHERLY UPSLOPE FLOW AS WELL AS INCREASING LAKE INDUCED
INSTABILITY WITH 850MB TEMPS DROPPING TO -11C BEHIND THE SYSTEM. IN
ADDITION...GUSTY NORTH WINDS WILL DEVELOP BEHIND THE SYSTEM LATE
TONIGHT WITH GUSTS TO 30 MPH NOT OUT OF THE QUESTION NEAR LAKE
SUPERIOR WITH 4MB/3HR PRES RISE LATE TONIGHT. ALL OF THIS WOULD
SUGGEST THAT SNOWFALL NEAR LAKE SUPERIOR COULD BECOME MODERATE
TONIGHT INTO EARLY SUNDAY MORNING. THE PROBLEM IS THAT THE SYSTEM
WILL BE MOVING QUICKLY TO THE EAST AND HIGH PRESSURE PROMPTLY BUILDS
ACROSS THE AREA ON SUNDAY. THIS SHOULD LIMIT SNOW ACCUMULATIONS TO
THE 1 TO 3 INCH RANGE IN THE AREAS FAVORABLE TO NORTH WINDS SUCH AS
GOGEBIC AND MARQUETTE/WRN ALGER COUNTIES /LESS THAN AN INCH
ELSEWHERE/. STILL...WITH THE GUSTY NORTH WINDS AND FALLING
SNOW...THERE COULD BE SOME SLIPPERY ROADS LATE TONIGHT INTO SUNDAY
MORNING. ANY REMAINING SNOW SHOWERS AND WIND LATER SUNDAY MORNING
SHOULD RAPIDLY DIMINISH IN THE AFTERNOON AS THE AFOREMENTIONED HIGH
PRESSURE BUILDS OVERHEAD BY SUNDAY EVENING.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 457 PM EST SAT JAN 5 2013

SPLIT FLOW PATTERN WILL PERSIST INTO NEXT WEEK WITH THE NRN STREAM
BRANCH REMAINING MORE ACTIVE INTO THE UPPER GREAT LAKES. WITH THE
POLAR VORTEX SETTLING INTO A POSITION NW OF HUDSON BAY...A
TRANSITION TO ZONAL WNW FLOW IS IN THE OFFING ACROSS SRN
CANADA...ALLOWING AN INFLUX OF MILD PACIFIC AIR ACROSS THE CONUS. AS
A RESULT...TEMPS HERE DURING THE UPCOMING WEEK WILL BE WELL ABOVE
NORMAL FOR JANUARY. MODELS SIGNAL A PATTERN CHANGE FOR THE END OF
NEXT WEEK AS A TROF AMPLIFIES OVER THE WRN CONUS AS A RIDGE BEGINS
TO BUILD THRU THE NE PACIFIC TOWARD AK. THIS SHOULD PROVIDE A BREAK
FROM THE RECENT DRY PATTERN BY THE END OF NEXT WEEK AS SRN STREAM
ENERGY GETS FORCED FAR ENOUGH N AHEAD OF THE WRN CONUS TROF TO BRING
A SHIELD OF PCPN INTO UPPER MI.

STILL LOOKS LIKE THERE WILL BE A WINDOW OF TIME WHERE TEMPS WILL
PLUMMET SUN EVENING AS SFC RIDGE AND PERIOD OF LIGHT/CALM WINDS
SHIFTS QUICKLY ACROSS THE AREA. MID/HIGH SINGLE DIGITS SHOULD
GENERALLY BE THE RULE IN THE INTERIOR WITH TEMPS SHOWING SOME RISE
OVERNIGHT IN MANY LOCATIONS. LARGE TEMP BUST POTENTIAL IS POSSIBLE
AS THERE MAY BE ENOUGH TIME FOR TRADITIONAL COLD SPOTS TO SLIP BLO
ZERO.

BOTH OF THE ECMWF AND GFS HAVE BEEN SHOWING GOOD RUN-TO-RUN
CONTINUITY OVER THE LAST SEVERAL RUNS INTO THE MIDDLE OF NEXT WEEK.
ANY PCPN THRU MIDWEEK WILL DEPEND ON HOW CLOSE ANY SHORTWAVES PASS
TO THE AREA IN THE ZONAL FLOW. AT THIS POINT...IT APPEARS PCPN
CHANCES SHOULD BE MINIMAL AS EASTWARD TRACKING SHORTWAVES SHOULD
PASS GENERALLY N OF THE AREA.

MONDAY...TRANSITION TO ZONAL FLOW ACROSS SRN CANADA WILL BE
UNDERWAY...AS A SHORTWAVE WILL BE MOVING FROM MANITOBA IN THE
MORNING TO NRN ONTARIO IN THE AFTN. WITH LACK OF MOISTURE UNDER
ZONAL FLOW AND TRACK OF WAVE WELL TO THE N...PCPN IS NOT EXPECTED
HERE FROM THIS FEATURE. IT SHOULD BE BREEZY/WINDY MON AS 55-70KT
LOW-LEVEL JET SLIDES ACROSS THE AREA. FORTUNATELY...STABILITY WILL
LIMIT MIXING DEPTH...BUT FAVORABLE PRES FALL MAX ACROSS NRN ONTARIO
JUST N OF LAKE SUPERIOR COULD MAKE FOR A WIND ADVISORY EVENT FOR
SOME LOCATIONS. SOUTHERLY WINDS SHOULD FAVOR ERN
ALGER/SCHOOLCRAFT/LUCE FOR STRONGEST WINDS WITH KERY AND GRAND
MARAIS ESPECIALLY FAVORED IN SRLY FLOW. DOWNSLOPE WARMING ALONG LAKE
SUPERIOR COULD ALSO FAVOR STRONGER MIXING AND DOWNWARD MOMENTUM
TRANSPORT OF GUSTY WINDS IN THOSE LOCATIONS AS WELL. GALES 35-40
KNOTS EXPECTED ON LAKE SUPERIOR (GUSTS AT HIGH OBS PLATFORMS MAY
REACH NEAR STORM FORCE). GALES ALSO EXPECTED ON NRN LAKE MI. UNDER
BREEZY S/SW WINDS...HIGHS WILL TOP OUT IN THE 30S ACROSS THE AREA
AND COULD NEAR 40F FOR DOWNSLOPING LOCATIONS ALONG LAKE SUPERIOR.

EXPECT WARMTH TO CONTINUE ON TUE AS NEXT SHORTWAVE TRACKS ACROSS
CNTRL SASKATCHEWAN AND THE NRN PLAINS TUE AFTERNOON. IT WILL
BE ANOTHER DAY OF WELL ABOVE NORMAL TEMPS FOR JAN WITH HIGHS AGAIN
WELL INTO THE 30S UNDER MID-HIGH CLOUDS.

SHORTWAVE FROM SRN CANADA/NRN PLAINS IS EXPECTED TO TAKE A MORE SRN
TRACK TUE NIGHT INTO WED BRUSHING THE UPPER GREAT LAKES. THIS COULD
COULD IMPROVE PCPN CHCS SLIGHTLY BUT GIVEN THE ZONAL PATTERN AND
GENERAL LACK OF MOISTURE...NO MORE THAN 20-30 PCT POPS WARRANTED.
WED SHOULD BE ANOTHER DAY WITH 30S THE RULE FOR HIGH TEMPS.

WITH MODELS TRENDING TOWARD MORE AMPLIFIED PATTERN FOR LATE
WEEK...THE GLOBAL GEM AND ESPECIALLY THE NEW ECMWF ARE SLOWER TO
EJECT DEVELOPING CLOSED LOW NORTHWARD OUT OF THE SRN PLAINS. MORE
RDGG IS EXPECTED OVER THE UPR GREAT LAKES WED NIGHT INTO THU. AS A
RESULT TRENDED COLDER WITH LOW TEMPS WED NIGHT UNDER MORE SFC RDGG
AND LIGHTER WINDS AND A BIT WARMER AND DRIER FOR THU FOR THE SAME
REASON.

STILL PLENTY OF MODEL UNCERTAINTY ON TRACK OF SHORTWAVE/CLOSED LOW
INTO THE GREAT LAKES FOR LATE WEEK...ALTHOUGH IT LOOKS LIKE THE BEST
CHC FOR RAIN/SNOW MIX WILL BE THU NIGHT INTO FRI.

LOOKS LIKE A TRANSITION TO MORE LIGHT LES FRI NIGHT INTO SAT IN NW
FLOW AS COLDER AIR WILL BE DRAWN IN BEHIND DEPARTING SYSTEM ON
FRIDAY. FLOW TURNING SHARPLY ANTICYCLONIC LATE FRI NIGHT INTO SAT
SHOULD TAPER OFF LES RATHER QUICKLY. FOR NOW HAVE ONLY LOW CHC POPS.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 702 PM EST SAT JAN 5 2013

MVFR CIGS ASSOCIATED WITH A LOW PRESSURE SYSTEM MOVING EAST THROUGH
UPPER MICHIGAN ARE EXPECTED TO DEVELOP AT THE TAF SITES BY LATE EVENING.
LIGHT SNOW IS ALSO EXPECTED TO DEVELOP BY LATE EVENING AT IWD AND
SPREAD TO THE EAST OVERNIGHT. DUE TO UPSLOPE NORTH FLOW AT IWD AND
SAW...EXPECT IFR CONDITIONS AT THOSE LOCATIONS. IN ADDITION...GUSTY
NORTH WINDS WILL BE A CONCERN WITH SOME BLOWING SNOW POSSIBLE THROUGH
SUN MORNING. IMPROVING CONDITIONS SUN MORNING ARE EXPECTED AS THE LOW
DEPARTS AND DRIER AIR MOVES IN.

&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 457 PM EST SAT JAN 5 2013
LOW PRESSURE OVER THE NORTHERN MISSISSIPPI VALLEY WILL MOVE ACROSS
THE UPPER GREAT LAKES TONIGHT AND DEEPEN. THIS WILL ALLOW FOR WIND
TO TURN N-NE AND BECOME QUITE GUSTY ESPECIALLY AFTER MIDNIGHT. WOULD
NOT BE SHOCKED TO SEE A FEW GALE FORCE GUSTS ESPECIALLY ACROSS
CENTRAL LAKE SUPERIOR LATE TONIGHT. WINDS SHOULD RAPIDLY SUBSIDE
SUNDAY AS HIGH PRESSURE BUILDS ACROSS THE LAKE. A STRONG LOW
PRESSURE SYSTEM MOVES ACROSS ONTARIO ON MONDAY...ALLOWING FOR STRONG
SOUTHERLY FLOW TO 40 KNOTS AND AS SUCH HAVE ISSUED A GALE WATCH FOR
LAKE SUPERIOR FOR MONDAY. ANOTHER SYSTEM WILL MOVE ON A SIMILAR
TRACK ON TUE NIGHT/WED WHICH MAY ALLOW FOR GALES ONCE AGAIN.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT FOR
     LSZ162-263>267.

LAKE MICHIGAN...
  GALE WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR
     LMZ248-250.

&&

SHORT TERM...MCD
LONG TERM...VOSS
AVIATION...JLB
MARINE...MRD
Hazardous weather outlook, Jan 5, 4:45 AM CST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
545 AM EST SAT JAN 5 2013

MIZ001>007-009>014-084-085-061300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
545 AM EST SAT JAN 5 2013 /445 AM CST SAT JAN 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF FREEZING DRIZZLE TONIGHT...MAINLY IN THE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-061300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
545 AM EST SAT JAN 5 2013 /445 AM CST SAT JAN 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTH TO SOUTHWEST GALES ARE EXPECTED ACROSS MUCH OF LAKE SUPERIOR
MONDAY INTO MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-061300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
545 AM EST SAT JAN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTH TO SOUTHWEST GALES ARE EXPECTED MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Gogebic

When
January 5, 9:00 PM CST to January 6, 7:30 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

A spotter in Bessemer estimated four to six inches of snow in less than 12 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422862.